After 8 ECT treatments more delusional and confused than he has been since starting treatment. And the auditory hallucinations are still there too. After everything else he has been through now he needs to recover from the treatments. It has been 2 weeks since the last one. Does anybody have any experience with a situation like this? Any suggestions to help his brain recover?
Do short-term memory exercises with him. That is the largest side effect of ECT - poor short-term memory.
I thought ECT was used only for people with untreatable depression these days. I guess I was wrong. I’ve seen it help people who were depressed.
I’ve been receiving ECT treatments for almost three years for my sz. I’m sorry he’s getting worse. For me the meds just didn’t do it, but ECT gave me my life back. I went from living in psychosis to getting glitches when I’m stressed. I still haven’t been able to go longer than 6 weeks without a treatment, but there was a time I couldn’t go one week. So I’m doing better. Maybe they could try a different side of his head. I get mine on the right side. Good luck.
What does the doctor say about this??
Has he tried any kind of meds before? **
The ECT doctors would not try unilateral treatments. Said that would not work for psychosis. But it is working for SunGirl. He was on medication during treatments. ECT doctors at this reputable facility do not do follow up.
That’s weird they wouldn’t do unilateral. That’s what I’ve been getting and I’m doing awesome. I’ve heard if they do bilateral it causes more side effects so they don’t start off with that. I would be persistent in calling to talk to someone, because mine was purely for psychosis and it worked.
My son has had a breakdown and is in a different psychiatric facility that the one that did the ECT. The doctors at the original treatment facility do not talk on the phone. They have the residents return calls. I was told they don’t do follow-up after ECT. Did ECT change your medication requirements?
I’ve changed meds since but am on less now. When I started treatments I was on 1200mg Seroquel and 8mg Risperdal, which are the max for both. Now I’m on 400mg of Seroquel and 160mg Geodon. I’m also on 1mg Klonopin in the morning because the anxiety always brought out the demon (an entity I see that communicates telepathically with me). A big part of me understands he is a hallucination, but there is still a small side of me that has a hard time accepting he is not real. But the anxiety would bring him out and start the delusions and have me pacing. So we stopped the anxiety before it began therefore stopping the psychosis. I’ve only slipped two times since my last treatment which will be six weeks this Friday. I’m doing so well that when I talked to the nurse who is the director of ECT she said we could push it out 2 more weeks which will be 8 weeks. ECT has had some disadvantages. That along with the sz and meds erased my memory. If I ever do stop getting treatments my memory will come back I’m told. I also had two bad experiences in the beginning. They give a muscle relaxer that paralyzes you so you don’t hurt yourself when you have the seizure and anesthesia so you’re asleep. They didn’t give me enough anesthesia and I woke up after the treatment while the muscle relaxer was still in effect. I was paralyzed but awake. Because I couldn’t control my breathing I thought I couldn’t breath. It was the scariest thing I’ve ever experienced. To this day I’m terrified of the treatments, but they make such a huge difference. I strongly believe that if I had never received them I would be in the state hospital for killing my mom and setting my animals on fire. That’s always what the demon would tell me to do, which is so far from who I am. The psychosis convinces you that violent actions make sense. It’s not just what you read in the DSM that the patient will experience hearing and seeing things others don’t and hold fixed false beliefs. Psychosis is a state of mind where your whole world is different living tormented every waking second where the only emotion you feel is fear. It’s not like ok I see that demon now let me get back to work. It’s 24/7 along with the negative symptoms and cognitive symptoms. I still struggle with the negative and cognitive symptoms but having relief from the positive symptoms has given me my life back. I’m in college online with a 3.97 GPA and will graduate in August with a BS in Software Development. There is life after the diagnosis. Your son will have to fight so you need to be, as I’m sure you are, there for him reminding him what’s real and advocating for him. Not everyone in health care does their job. I’ve noticed a lot are turning mental health care into a factory. You come in we give you meds you leave. But I’ve been fortunate enough to have doctors and therapists who go beyond and try to figure out what will work best. Some act like their acting from a prewritten script. You have to find the right people. Good luck to both you and your son, I’ll chant for you both as I know how hard this is.
SunGirl, thank you for sharing. My son’s pdoc has brought up ECT, and it pretty much terrifies me, but then so does the idea that my son could live the rest of his life tormented as he is now.
Did your son consent to ECT?
Id rather take a pill to wipe my memories than have them zapped away.
@StarryNight it’s against the law to give ECT without the patient’s consent (at least in America) and the memory loss is a small price to pay for relief from psychosis hell. If medicine doesn’t work you would do anything for some relief.
@valleypenne You’re welcome. Don’t let ECT scare you. It’s done very humanely now and trust me it beats the torment. It also enables the medication to work better so your son could be on less meds with less symptoms. Good luck!
Oh ok I didn’t know that/ that is a big relief.
Be very careful. We took our son to the place with the best reputation in our area. All of my questions, such as what percentage of people with auditory hallucinations it helped were answered, “I don’t know.” We were told unilateral would not work on psychosis. Obviously it is working for SunGirl. Bilateral has more risk of cognitive impairment. Our son was also admitted by giving him the papers to sign immediately after waking up from anesthesia. Later that afternoon he couldn’t figure out why his Dad was gone, and he was still there. While inpatient they raised both his meds. He became exceedingly confused, anxious, and short term memory was awful. After the 8th treatment he became very delusional and paranoid. Was hearing lots of voices. About 3 and half weeks after last treatment he tried to kill himself. Have had 2 doctors not connected with ECT facility say his condition (which was much worse than it had been in last 15 months) could have been from ECT.
I was under the impression that ECT is only thought to be beneficial for depression. I have watched videos about personal experiences. Maybe those will help.